Skip to main content
Study

The safety of warfarin therapy in the nursing home setting.

Gurwitz JH, Field TS, Radford MJ, et al. The safety of warfarin therapy in the nursing home setting. The American journal of medicine. 2007;120(6):539-44.

Save

Print

June 13, 2007
Gurwitz JH, Field TS, Radford MJ, et al. The American journal of medicine. 2007;120:539-44.

The anticoagulant warfarin is considered a high-risk medication, as it is a common cause of adverse drug events (ADEs) in the outpatient setting. In this retrospective study, the investigators reviewed nursing home records to determine the incidence and preventability of warfarin-related ADEs. Patients were at substantial risk of serious ADEs such as bleeding complications, which occurred at a rate of 2.49 events per 100 resident-months. Approximately one-third of the errors were considered preventable, primarily due to failure to adequately monitor warfarin dosing or account for medication interactions. A prior AHRQ WebM&M commentary discusses an example of inadequate warfarin monitoring resulting in adverse consequences for a nursing home patient.

Save

Print

Cite
Citation

Gurwitz JH, Field TS, Radford MJ, et al. The safety of warfarin therapy in the nursing home setting. The American journal of medicine. 2007;120(6):539-44.